Advertisement

Dysphonia after taking dietary supplements

Published:January 13, 2023DOI:https://doi.org/10.1016/j.amjmed.2022.12.031
      A 46-year-old woman was referred by her family physician to our voice clinic because of difficulty in breathing accompanied by dysphonia and cough, with no other marked changes in her general condition. Laryngeal fiberoptic study showed edema in the bilateral anterior subglottis just below the vocal folds. The edematous lesion (Figure 1, panel A: inhalation, yellow arrow) formed a glottal chink in the anterior part of the glottis (panel B: phonation, red arrow), which prevented vocal fold adduction for sufficient glottal closure during phonation, causing dysphonia in the form of breathy hoarseness. The patient's blood count, coagulation study results, and serum chemistry levels were within normal limits, and her oxygenation level was 98%. We therefore performed additional blood testing to rule out the presence of suspected allergic antigens (house dust, seasonal allergy), and antinuclear antibodies. The results of the additional blood tests were all negative. The patient was 160 cm tall, weighed 50 kg, and had a body mass index (BMI) of 19.53.
      Figure 1
      Figure 1The edematous lesion (panel A, inhalation, yellow arrow) formed a glottal chink in the anterior glottis (panel B, phonation, red arrow) which prevented vocal fold adduction allowing satisfactory glottal closure for phonation.

      Keywwrds

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Tsunoda K
        • Hozaki F
        • Aikawa J.
        Angioedema for the epiglottis associated with enalapril.
        Laryngoscope. 2000 Dec; 110: 2147-2148
        • Tsunoda K
        • Ninomiya K
        • Hozaki F
        • Kaga K.
        Anaphylaxis in a child playing in tall grass.
        Allergy. 2003 Sep; 58: 955-956
        • Bryant DH.
        Drug-induced pulmonary disease.
        Med J Aust. 1992 Jun 1; 156: 802-805
        • Ding H
        • Shi C
        • Xu X
        • Yu L.
        Drug-induced chronic cough and the possible mechanism of action.
        Ann Palliat Med. 2020 Sep; 9: 3562-3570